Facebook Pixel

C diff but no symptoms?

By January 28, 2015 - 1:15pm
Rate This

Hi was diagnosed with c diff but no symptoms except for diarrhea for month. No fever , no abdominal pain, no cv omitting no nausea. I'm guessing it's mild cdiff that came from an antibiotic. Had this for month but is mild dangerous? Taking vancomycin liquid now will this work? Completely cure? Is this dangerous can lead to serious complications if it's mild? Also how contagious is it didn't know have it and I've ben sharing everything in the house with the family and hugging kissing.

Add a Comment3 Comments

Thank you for answering the question. An I am more calm now that you said my infection is not serious because it is mild. Will let you know if I have more questions. Take care

January 30, 2015 - 1:29pm
HERWriter Guide (reply to Bathsheva)

I'm glad we have helped to ease your mind a little. These infections can be scary and I appreciate your concerns. 



January 30, 2015 - 4:11pm
HERWriter Guide

Hi again bathsheva

Thanks for your post.

Antibiotic-associated colitis is when your colon (a part of your large intestine) is inflamed. It is often caused by bacteria growing in your intestine. This growth may happen if you use antibiotics. You may have diarrhea (often bloody) and cramping. The infection is often very serious.

People who are familiar with it give it the nickname “C-diff.” But the informality of that name belies the seriousness of the condition, properly known as a Clostridium difficile infection. And if the infection is not treated with haste, it can be deadly.

It’s been in the news lately because of fears that the overuse of antibiotics has turned C-diff into a “superbug,” a strain that defies standard germ-fighting practices.

But before anyone jumps to the conclusion that fighting C. difficile is a lost cause, here are five things to know about this scary form of bacteria:

1. It often hits patients in hospitals, nursing homes and other health care settings who have been taking antibiotics. It is spread through feces, which means health care workers need to be extremely careful about wearing gloves when dealing with anything having to do with bathroom use.

2. A C. difficile infection can cause moderate to severe diarrhea, fever, nausea, loss of appetite, abdominal pain and, in some cases, colitis. It can be fatal, but that is rare. Also, it is possible to have C. difficile in your system yet show no symptoms.

3. Discontinuing use of the patient’s current antibiotics will resolve the symptoms in about 20 percent of patients, according to the Centers for Disease Control and Prevention (CDC). Doctors may prescribe a course of new antibiotics, usually metronidazole or vancomycin.

4. Although C. difficile infection is mostly seen in elderly patients, the CDC has reported seeing more instances outside nursing homes and hospitals over the past several years. Also, states across the country have reported more cases of C. difficile infection, more severe symptoms and an increase in related deaths. The CDC said the reasons could include: changes in antibiotics use, changes in infection control practices, or the emergence of a strain that resists eradication.

5. The overuse of antibiotics comes into play because many of today’s broad-spectrum antibiotics kill the bacteria in our intestines that normally would be able to fight off C. difficile germs.

Other important points:

People who are “overtreated” with antibiotics are more likely to be hit with C. difficile infection, according to an April 14, 2009, article in The New York Times. The illness kills an estimated 15,000 to 20,000 people a year, the article noted.

Even though C. difficile infections appear to be on the rise, the information is out there on how to guard against it with proper hygiene. In addition, doctors are having success in treating it; a new antibiotic called fidaxomicin shows promise and is being reviewed by the U.S. Food and Drug Administration. And studies show that the risks of catching C. difficile infection outside a hospital or nursing home setting are still low, at about seven out of every 100,000 cases.

So, Bathsheva - that's the lowdown on c-diff.  Since your infection is not serious - is good news! 

Don't share a bathroom or towel or food etc until you are cleared, then you (and others) should be ok once you get the all-clear. 

Take care and make sure to stay in contact with your doctor if you have further questions.



January 28, 2015 - 4:25pm
Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy
Add a Comment

All user-generated information on this site is the opinion of its author only and is not a substitute for medical advice or treatment for any medical conditions. Members and guests are responsible for their own posts and the potential consequences of those posts detailed in our Terms of Service.

Infections of the Digestive Tract

Get Email Updates

Infections of the Digestive Tract Guide

Have a question? We're here to help. Ask the Community.


Health Newsletter

Receive the latest and greatest in women's health and wellness from EmpowHER - for free!